• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Phenytoin (marketed as Dilantin, Phenytek and generics) and Fosphenytoin Sodium (marketed as Cerebyx and generics)

Audience: Neurological healthcare professionals 

[Posted 11/24/2008] FDA is investigating new preliminary data regarding a potential increased risk of serious skin reactions including Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) from phenytoin therapy in Asian patients positive for human leukocyte antigen (HLA) allele, HLA-B*1502. This allele occurs almost exclusively in patients with ancestry across broad areas of Asia, including Han Chinese, Filipinos, Malaysians, South Asian Indians, and Thais. Until the FDA evaluation is completed, healthcare providers who are considering the use of phenytoin or fosphenytoin should be aware of the risks and benefits described in the current prescribing information for this drug. Healthcare providers should consider avoiding phenytoin and fosphenytoin as alternatives for carbamazepine in patients who test positive for HLA-B*1502. A summary of the data currently being analyzed by FDA, and information for patients and healthcare professionals to consider, can be found in the links provided below.

[November 24, 2008 - Drug Information Page - FDA]
[November 24, 2008 - Information for Healthcare Professionals - FDA]